I recently saw a television advertisement for a weight loss program that showed a woman changing her shape from obese to skinny while taking the advertised product. As she stepped on the scale over a period of time, her expression changed from desperate to joyous as the scale registered her amazing weight loss.
Perhaps television advertisements for antidepressants should use the same pictures except run them in the opposite direction. The first picture would have a skinny woman stepping on the scale, looking happy, and the last picture -- the same woman, now obese -- looking horrified at the numbers on the scale.
As with the weight loss shown in the advertisement, weight gain associated with the use of some antidepressants, mood stabilizers and other drugs prescribed for mood disorders does not occur overnight. The process may be gradual and perceived initially as an unwelcome change in appetite. Often people who do gain weight on these drugs never had a problem with overeating, food cravings, portion control and unhealthy food choices until they started on their medication. After several weeks, though, they notice they are no longer feeling satisfied after a meal that would have contented them pre-medication. Snack foods that had no appeal before treatment are now irresistible. Late nights become a battleground between willpower and cravings, and willpower usually loses.
Adding to this unhappy mix of factors causing an inevitable weight gain is the inability to exercise at pre-treatment levels. An email I received recently from someone who gained more than 60 pounds on his medication attributed some of the weight gain to his inability to exercise. "I stopped going to the gym," he said, "I just feel too lethargic and tired to exercise."
Weight gain as a side effect of some antidepressants has been known since the 1960s and, despite the proliferation of new drugs over the past 20 years, it has not gone away.1 Not everyone experiences it, but for those who do the weight gain can range from trivial to heartbreaking.
No one has yet identified how these medications change the appetite, and perhaps even levels of physical activity and metabolism, to cause weight gain. It has been suggested that some of the antidepressants may act on other chemicals in the brain, called neurotransmitters, known to increase hunger. Animal studies have also found that one drug, used for severe mood disorders, might possibly block the ability of serotonin to shut off eating. But of course, even if and when we understand how these drugs cause overeating, the problem of what to do about it still remains.
Fortunately, the type of overeating caused by the medications gives us a hint of what might be taking place in the brain. Most people complain of a need to eat more carbohydrates and of an inability to feel satiated or satisfied after eating a meal. This combination of symptoms, such as carbohydrate craving and absence of satiety, point to a problem with serotonin. In addition to regulating mood, serotonin, acting on other cells in the brain, monitors our eating. Serotonin does not make us start to eat but rather turns off our eating by making us feel that we have eaten enough. The feeling of satiety or satisfaction is similar to what we feel when we have had enough liquid to drink. No matter how thirsty we may have been when we started to drink, once the body receives enough water, it is very hard to continue drinking. Serotonin makes us disinterested in eating even if the food is tempting.
Antidepressants, mood stabilizers and related medications sometimes seem to interfere with this effect. Instead of feeling content and disinterested in further eating, an individual thinks, "I feel full, but I still want to eat something," or, "Those leftovers aren't going to be left over very long because I have an urge to snack." In worst case situations, some medications leave an individual so unsatisfied another dinner may be eaten an hour or so after the first, or the person will wake up in the middle of the night feeling ravenous.
It is easy to see how adding on calories from larger portions, frequent snacks or two rather than one supper each night causes weight gain. It won't happen overnight, but like the advertisement for weight loss run backward, over weeks or a few months the body can be transformed into an unrecognizable, overweight shape.
Typical weight loss methods are irrelevant for this type of weight gain. Obesity experts promote nutritional education, calorie labeling for fast foods, increasing consumption of fruits and vegetables and strategies to prevent stress-related overeating. These wise and workable methods are fine for someone who gains weight the traditional way. But some people gaining weight because they are on Zoloft, Depakote or any other medication for mood disorder know how to eat healthily and would be doing so if they were not on their meds. 2 Their brains' control over eating has been damaged, and an admonition to eat more greens is not going to change that.
Restoring the ability of the brain to control appetite is the only strategy that will work, and this means restoring serotonin's appetite-controlling function.
We discovered somewhat by accident that increasing serotonin in the brain brought about this effect. The pesky, and sometimes almost frightening, need to eat brought about by antidepressant use goes away when serotonin is made. Dieters whose weight gain was caused by a mixture of medications (antidepressants, mood stabilizers and anti-anxiety drugs) were able to stop gaining and start losing weight when they increased serotonin levels prior to meals. Patients who came to TRIAD, the weight management center I ran at Harvard University, were told to eat a specific amount of carbohydrate an hour or so prior to meals, and also as a snack. The carbohydrate, eaten on an empty stomach and with little or no protein or fat, stimulated the production of serotonin. Less than one hour after eating the carbohydrate, new serotonin was made and it decreased the nagging need to eat. Our patients reported feeling content, and often for the first time in weeks the constant need to put food in their mouths was gone. They lost weight because they gained control over their eating.
Eating carbohydrates to make serotonin may seem like too simple a solution to antidepressant weight gain. Moreover, given the belief that carbohydrates are a "fattening" food, perhaps a hard solution to accept. But healthy, fat-free or very low-fat carbohydrates (e.g., pretzels, rice cakes, or even marshmallows) are a potent tool to fight the weight-gaining potential of antidepressants, and you and your scale will benefit.
- Hardman JG, Limbird LE, Gilman AG. Goodman & Gilman's The Pharmacological Basis of Therapeutics. 10th ed. New York: McGraw-Hill, 2001. ISBN 0-07-135469-7.